Texas, 2022High Wind in Texas, March 29, 2022
March 29, 2022 · NWS MAF · 2 events in 2 counties and zones
A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 11:15 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 29, 11:15 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Tue Mar 29 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Mar 29 2022
Upper trough approaching the area today will result in very windy
conditions. As of 17z wind speeds picking up out west... this
stronger wind is expected to expand eastward during the day with
wind at TAF sites becoming more westerly. Gusts may increase to
40kts or more during the late afternoon/early evening. Currently
conditions are VFR but bldu this afternoon expected to result in
MVFR vsbys. High wind warning in effect through tonight for the
Guadalupe and Delaware mountains... severe turbulence near the
mountains will be hazardous for low flying light aircraft.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 347 AM CDT Tue Mar 29 2022
WV imagery shows the upper trough over SoCal at 08Z, set to plow
through West Texas and Southeast New Mexico today and tonight. Winds
are already on the rise through KGDP, w/the latest NAM developing an
impressive mountain wave signature across the Guadalupes lasting
through tomorrow morning. Latest models tighten up the surface
pressure gradients late this afternoon as well, suggesting cloud
cover will not have the dampening effect on winds that it usually
does. As such, we've gone ahead and put the rest of the Permian
Basin and Western Low Rolling Plains in the wind advisory. As This
surface flow veers to west later today, a downslope warming
component will keep highs well above normal, resulting in single-
digit relative humidity for most of the area, for an extremely
critical fire weather day across most zones. See fire weather
discussion below for more details. These westerlies will sharpen up
a dryline over the eastern zones by early this evening, where
convection should initiate after 00Z as the LLJ strengthens. Deep-
layer shear and steep mid-level lapse rates will result in a large
hail/damaging wind threat, before storms move off to the east.
The Pac front will result in cooler mins Wednesday night than this
morning, yet still above normal. This will be followed by a cold
front Wednesday, which will take afternoon highs to below-normal
everywhere but the far southeast.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 347 AM CDT Tue Mar 29 2022
The long term is fairly quiet with fire weather and wind concerns
concentrated in the short term period. We'll kick off the long term
forecast with a cold front arriving early Thursday morning as a
large upper trough moves across the Mississippi Valley. A few
showers will be possible across the far northern Permian Basin
behind this front, although measurable precipitation will be little
to none with this system. Temperatures won't fall much Thursday
afternoon as this front stalls out somewhere along the Trans Pecos
and highs will be similar to Wednesday in the low to mid 70s across
the region. Southerly surface flow returns Friday due to lee
troughing, and temperatures will rebound Friday afternoon to the low
to mid 80s. A dry cold front will push through the region on
Saturday, but temperatures will only fall slightly to the upper 70s
along and north of I-20 with 80s and 90s south of there.
Upper ridging and increasing southerly surface winds will send
temperatures back to the low to mid 80s for Sunday and Monday. Our
next shot at some rain will be late Monday night/early Tuesday as a
shortwave progresses through the region with increasing low level
moisture. At this point, models remain too spread to nail out any
details, so stay tuned. &&
.FIRE WEATHER...
Issued at 347 AM CDT Tue Mar 29 2022
Extreme fire weather conditions expected this afternoon and evening
given a very strong mid level jet will coincide with a thermal ridge
over W TX/SE NM. Very strong southwesterly winds shifting to more
westerly by late this evening and remaining elevated overnight will
aid in fire spread and make any fires that develop difficult to
contain. Winds expected to gust as high as 60 mph across SE New
Mexico, Davis Mnts & foothills, and the Marfa Plateau with even
stronger gusts (up to 80 mph) expected in the higher terrain
(Guadalupe/Delaware Mnts). Much of the western CWA will be under a
High Wind Warning this afternoon with parts of the Permian Basin and
Lower Trans Pecos under a Wind Advisory. RHs will be slightly higher
than Monday but still fall to 5-10% this afternoon with increasing
moisture across the far eastern Permian Basin due to a retreating
dryline. Temperatures this afternoon will be well above normal in
the upper 80s to low 90s. Some high clouds will develop later on
today, but given the stronger winds, don't expect clouds to dampen
fire weather concerns much if at all. Widespread RFTIs of 7 and 8
and ERCs in the 90th-96th percentile demonstrate the ample very dry
fuels across the entire region. Blowing dust may drastically reduce
visibility across the region today, potentially limiting fire
detection. Late evening, some storms may develop across the eastern
Permian Basin along the dryline which may create gusty and erratic
winds for any fires in the vicinity. Overall, today will be an
extreme day for fire weather with conditions conducive for rapid
fire spread, so the entire CWA is under a Red Flag Warning.
&&
.FIRE WEATHER...
Issued at 347 AM CDT Tue Mar 29 2022
Extreme fire weather conditions expected this afternoon and evening
given a very strong mid level jet will coincide with a thermal ridge
over W TX/SE NM. Very strong southwesterly winds shifting to more
westerly by late this evening and remaining elevated overnight will
aid in fire spread and make any fires that develop difficult to
contain. Winds expected to gust as high as 60 mph across SE New
Mexico, Davis Mnts & foothills, and the Marfa Plateau with even
stronger gusts (up to 80 mph) expected in the higher terrain
(Guadalupe/Delaware Mnts). Much of the western CWA will be under a
High Wind Warning this afternoon with parts of the Permian Basin and
Lower Trans Pecos under a Wind Advisory. RHs will be slightly higher
than Monday but still fall to 5-10% this afternoon with increasing
moisture across the far eastern Permian Basin due to a retreating
dryline. Temperatures this afternoon will be well above normal in
the upper 80s to low 90s. Some high clouds will develop later on
today, but given the stronger winds, don't expect clouds to dampen
fire weather concerns much if at all. Widespread RFTIs of 7 and 8
and ERCs in the 90th-96th percentile demonstrate the ample very dry
fuels across the entire region. Blowing dust may drastically reduce
visibility across the region today, potentially limiting fire
detection. Late evening, some storms may develop across the eastern
Permian Basin along the dryline which may create gusty and erratic
winds for any fires in the vicinity. Overall, today will be an
extreme day for fire weather with conditions conducive for rapid
fire spread, so the entire CWA is under a Red Flag Warning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 89 50 69 41 / 0 10 0 10
Carlsbad 78 45 71 39 / 0 0 10 10
Dryden 92 54 81 50 / 0 0 0 0
Fort Stockton 91 50 74 46 / 0 0 0 0
Guadalupe Pass 68 40 63 40 / 0 0 0 0
Hobbs 80 43 67 34 / 0 0 0 20
Marfa 82 36 68 35 / 0 0 0 0
Midland Intl Airport 89 48 70 41 / 10 0 0 10
Odessa 89 49 70 42 / 10 0 0 10
Wink 87 47 72 40 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
Valley-Reagan-Reeves County Plains-Scurry-Upton-Ward-
Winkler.
High Wind Warning until 10 PM CDT this evening for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains Foothills-Eastern Culberson County-Marfa Plateau-
Van Horn and Highway 54 Corridor.
High Wind Warning until 1 PM CDT /noon MDT/ Wednesday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 9 PM MDT this evening for Southern Lea
County.
High Wind Warning until 9 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County.
High Wind Warning until noon MDT Wednesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....72
AVIATION...44Hazardous weather outlook, Mar 29, 2:15 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
315 AM CDT Tue Mar 29 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
315 AM CDT Tue Mar 29 2022 /215 AM MDT Tue Mar 29 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Red Flag Warning is in effect through this evening for all of West
Texas and Southeast New Mexico.
A High Wind Warning is in effect through tonight for the Guadalupe,
Delaware, Davis, Chisos, and Chinati Mountains, as well as the
adjacent plains.
A Wind Advisory is in effect through this evening for southern Lea
County and most of West Texas.
There is a slight risk of severe storms this evening, mainly over
the far eastern Permian Basin and Lower Trans Pecos. Any severe
storms that do develop will be accompanied by large hail and
damaging
winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A High Wind Warning is in effect for Wednesday morning for the
Guadalupe, Delaware, and Davis Mountains.
Near critical to critical fire weather conditions will be possible
on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Mar 29, 12:35 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND GST 1 NNE MCDONALD OBSERVAT 30.68N 104.01W
03/29/2022 M61 MPH JEFF DAVIS TX PARK/FOREST SRVC
TX STATE MOFWL 0.9 NE MCDONALD OBSERVATORY
(MCDONALD).
&&High Wind, Guadalupe and Delaware Mountains
- When
- March 29, 12:51 PM CST to 9:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 29, 3:38 PM CST to 9:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 29 to 30, 2022$590,000 · EF1 · 5 events
- Wildfire and High Wind in Kansas, March 29 to 30, 2022$100,000 · 51 kt wind · 2 events
- Tornado and Flash Flood in Kansas, March 29, 2022EF1 · 8 events
- Tornado and Damaging Winds in Missouri, March 29, 2022EF1 · 3 events
- Wildfire in Oklahoma, March 29, 2022$25,000 · 1 event
- Wildfire in Wisconsin, March 29, 2022$20,000 · 1 event
- High Wind in Texas, March 29 to 30, 202260 kt wind · 13 events
- Hail and Damaging Winds in Kansas, March 29, 20221 in hail · 11 events
- High Wind in Texas, March 29, 202256 kt wind · 9 events
- Drought in South Dakota, March 29 to 31, 20228 events
- High Wind in New Mexico, March 29, 202256 kt wind · 8 events
- Winter Weather in Michigan, March 29 to 30, 2022$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017301, 1017300.